Alert archive / Florida / Special Marine Warnings in 2008

Special Marine Warning 252, NWS Key West, FL

August 31, 2008

NWS Key West, FL issued this special marine warning at Aug 31, 2008, 7:49 PM EDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2008, 7:49 PM EDT (23:49 UTC)
Expired
Aug 31, 2008, 8:25 PM EDT
In force
36 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 83 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KKEY 312349
SMWKEY
GMZ033-075-010045-
/O.NEW.KKEY.MA.W.0252.080831T2349Z-080901T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
749 PM EDT SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
  SOUTH 60 NM....
  WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM...

* UNTIL 845 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
  28 NAUTICAL MILES NORTHWEST OF SMITH SHOAL LIGHT TO 10 NAUTICAL
  MILES NORTHWEST OF SMITH SHOAL LIGHT...MOVING NORTH AT 17 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY RAIN...AND POSSIBLE
WATERSPOUTS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THREATENING WEATHER HAS PASSED.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE
DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

LAT...LON 2554 8226 2494 8200 2494 8199 2476 8193
      2474 8222 2491 8232 2494 8229 2505 8234
      2523 8251 2545 8263 2546 8262
TIME...MOT...LOC 2349Z 158DEG 17KT 2512 8222 2481 8210

$$

11
1 follow-up statement
000 
FZUS72 KKEY 010025
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
825 PM EDT SUN AUG 31 2008

GMZ033-075-010032-
/O.CAN.KKEY.MA.W.0252.000000T0000Z-080901T0045Z/
822 PM EDT SUN AUG 31 2008

...SPECIAL MARINE WARNING CANCELED...

THE AFFECTED AREAS WERE...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM....
WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM...

THE THUNDERSTORMS EARLIER PRODUCING STRONG WINDS HAVE WEAKENED...AND 
WIND GUSTS IN EXCESS OF 35 KNOTS ARE NO LONGER EXPECTED. IN 
ADDITION...CONDITIONS HAVE BECOME LESS FAVORABLE FOR WATERSPOUTS 
WITH THESE SHOWERS. THEREFORE...THE SPECIAL MARINE WARNING IN EFFECT 
FOR...THE OFFSHORE GULF WATERS OF MAINLAND MONROE...HAS BEEN 
CANCELED. 

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

LAT...LON 2554 8226 2494 8200 2494 8199 2476 8193
      2474 8222 2491 8232 2494 8229 2505 8234
      2523 8251 2545 8263 2546 8262
TIME...MOT...LOC 0022Z 158DEG 17KT 2526 8229 2495 8216

$$

11

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 31, 5:52 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 31, 5:52 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
552 PM EDT SUN AUG 31 2008

.DISCUSSION...
LOCAL UPDATES/ROUTINE ISSUANCES ARE COMPLETE WITH ALL TROPICAL STORM
WARNINGS DISCONTINUED AS OF 500 PM EDT. HURRICANE GUSTAV IS MOVING AT
A GOOD CLIP NORTHWESTWARD OVER THE CENTRAL GULF OF MEXICO...AWAY FROM
THE FLORIDA KEYS AND ADJOINING WATERS. OUTER SPIRAL RAINBANDS
DIRECTLY ASSOCIATED WITH GUSTAV ARE NOW WEST OF THE AREA. HOWEVER...
WIND SPEEDS IN THE LOWER TROPOSPHERE REMAIN ABOVE 20KT WITH A LAYER
MEAN DIRECTION FROM NEARLY DUE SOUTH. DIURNALLY ENHANCED CONVECTIVE
CELLS OVER CUBA ARE CURRENTLY DETECTED BY KEY WEST DOPPLER RADAR
MOVING NORTH OVER THE STRAITS OF FLORIDA...AND EPISODES OF SHOWERS
AND THUNDERSTORMS ARE LIKELY TO AFFECT PORTIONS OF THE FLORIDA KEYS
AND SURROUNDING WATERS THIS EVENING.

THE MESSY TROPICAL STORM/HYBRID CYCLONE KNOWN AS HANNA IS EXPECTED
TO MOVE VERY SLOWLY WESTWARD TOWARD THE NORTHERN BAHAMAS OVER THE
NEXT THREE DAYS. A NARROW LOW-LEVEL RIDGE WILL NOSE BETWEEN HANNA AND
GUSTAV...ACROSS THE FLORIDA PENINSULA AND SOUTHEASTERN GULF OF
MEXICO. THIS SETUP WILL RESULT FIRST IN AN ABRUPT SLACKENING OF WINDS
LATER TONIGHT AND LABOR DAY...AND SECOND IN A TRAJECTORY DEVELOPING
FROM THE NORTHEAST AT BOTH THE SURFACE AND THROUGH MUCH OF THE LOWER
TROPOSPHERE. WITH FAIRLY DECENT MOISTURE/INSTABILITY AROUND...WE WILL
LOOK TO MAINLAND SOUTH FLORIDA SEA BREEZES AND KEYS ISLAND
DIFFERENTIAL HEATING TO MODULATE SPATIAL/TEMPORAL PATTERNS OF SHOWER
AND THUNDERSTORM DEVELOPMENT FROM TUESDAY THROUGH THURSDAY. THE
DEVELOPMENTAL AND STRUCTURAL EVOLUTION OF HANNA REMAIN QUITE
UNCERTAIN...AS DOES THE ACTUAL CYCLONE TRACK. SOME FRESHENING OF
NORTHEAST BREEZES SEEMS PROBABLE WEDNESDAY THROUGH FRIDAY AS THE
CYCLONE BEGINS TO INFLUENCE GRADIENT FLOW.

FOR LATE WEEK...GLOBAL MODELS SUGGEST THE DEVELOPMENT OF A DEEP
SUBTROPICAL RIDGE OVER THE WESTERN NORTH ATLANTIC...EXTENDING TO THE
FLORIDA PENINSULA. THIS WOULD PLACE THE KEYS IN A MORE TYPICAL LATE
SUMMER REGIME.
&&

.MARINE...
ALL TROPICAL STORM WARNINGS ARE DISCONTINUED AS OF 500 PM EDT. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL ZONES. SMALL CRAFT ARE
ADVISED TO REMAIN IN PORT TONIGHT. WINDS AND SEAS WILL GRADUALLY
DIMINISH OVERNIGHT...AND RESIDUAL CONFUSED SWELL TRAINS WILL STILL
BE AROUND ON LABOR DAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS EVENING AS CELLS MOVE RAPIDLY NORTHWARD FROM CUBA. LOOK
FOR SHOWERS AND STORMS TO ARRIVE QUICKLY FROM SOUTHWARD THIS EVENING.
&&

.AVIATION...
WE BELIEVE THAT VFR CONDITIONS WILL PREVAIL THIS EVENING AND
OVERNIGHT AT THE KEY WEST AND MARATHON TERMINALS. OUTER RAINBANDS
FROM HURRICANE GUSTAV ARE REORGANIZING...AND REFORMING WELL TO OUR
WEST AS THE STORM MOVES AWAY FROM OUR AREA. THIS WILL ALLOW WINDS TO
DROP AND THE ODDS OF MVFR CIGS & VSBYS TO DECREASE STRONGLY. OUR
TAFS INCORPORATE THIS ASSESSMENT. WE WILL ISSUE TIMELY AMENDMENTS AS
NECESSARY.
&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  87  81  90  81 / 40 40 40 40
MARATHON  87  81  91  81 / 40 40 40 40
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR GMZ031-GMZ032-GMZ033-
     GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.
&&

PUBLIC/MARINE.........KASPER/04
AVIATION/NOWCASTS.....DFM/11
DATA COLLECTION.......FUENTES

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Aug 31, 5:15 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
515 PM EDT SUN AUG 31 2008

UPDATED TO REMOVE TROPICAL STORM WARNING

FLZ076>078-GMZ031>033-052>054-072>075-011015-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
515 PM EDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SINCE HURRICANE GUSTAV HAS MOVED FAR ENOUGH AWAY FROM OUR SERVICE
AREA...THE TROPICAL STORM WARNING FOR WATERS FROM JUST WEST OF KEY
WEST THROUGH DRY TORTUGAS HAS BEEN CANCELED. HOWEVER...A
SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS. WINDS AND
SEAS WILL GRADUALLY SUBSIDE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS CONSIDERABLE UNCERTAINLY WITH TROPICAL STORM HANNA.
HENCE...ALL INTERESTS IN THE KEYS SHOULD CONTINUE TO MONITOR THE
LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER REGARDING HANNA.

OTHERWISE...SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD.
THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION IS NOT EXPECTED.

APA

In the hours before

Special weather statement, Aug 31, 6:32 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
632 PM EDT SUN AUG 31 2008

FLZ078-312300-
MONROE LOWER KEYS-
632 PM EDT SUN AUG 31 2008

...FAST MOVING SHOWERS MOVING INTO THE LOWER...

AT 626 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF WEAKENING SHOWERS ALONG HAWKS CHANNEL ADJACENT TO THE EASTERN
LOWER KEYS. THESE SHOWERS ARE MOVING NORTH AT 25 MPH...AND WILL CROSS
OVER THE ISLAND CHAIN AROUND 645 PM.

THIS ACTIVITY WILL PRODUCE WIND GUSTS NEAR 40 MPH...AND MODERATE
RAIN. DRIVERS SHOULD BE PREPARED FOR SUDDEN STRONG CROSS WINDS
ESPECIALLY ON ELEVATED BRIDGES ALONG THE OVERSEAS HIGHWAY. DRIVERS OF
VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE
ALERT TO THE DANGER OF THESE CROSS WINDS.

STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE
IN KEY WEST.

11

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:42 PM EDTSevere Thunderstorm WarningKEYMonroe33 min
Aug 30, 9:21 PM EDTSpecial Marine WarningKEY114 min
Aug 30, 10:37 PM EDTTornado WarningKEYMonroe12 min
Aug 30, 11:30 PM EDTSpecial Marine WarningKEY105 min
Aug 31, 12:45 AM EDTSpecial Marine WarningKEY45 min
Aug 31, 1:15 AM EDTSpecial Marine WarningKEY30 min
Aug 31, 1:38 AM EDTSpecial Marine WarningKEY52 min
Aug 31, 2:30 AM EDTSpecial Marine WarningKEY60 min
Aug 31, 3:30 AM EDTSpecial Marine WarningKEY60 min
Aug 31, 4:31 AM EDTSpecial Marine WarningKEY59 min
Aug 31, 5:30 AM EDTSpecial Marine WarningKEY60 min
Aug 31, 6:30 AM EDTSpecial Marine WarningKEY60 min
Aug 31, 7:30 AM EDTSpecial Marine WarningKEY60 min
Aug 31, 8:01 AM EDTSpecial Marine WarningKEY59 min
Aug 31, 8:57 AM EDTSpecial Marine WarningKEY63 min
Aug 31, 9:51 AM EDTSpecial Marine WarningKEY54 min
Aug 31, 10:45 AM EDTSpecial Marine WarningKEY60 min
Aug 31, 5:59 PM EDTSpecial Marine WarningKEY61 min

Nearby

Special Marine Warnings in Florida, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.